Posted by: Steven Bremer2 MAR 2015
If you find the patient that persistently sniffs or clears their throat while waiting for their prescription unbearably annoying, it could be that you suffer from misophonia. People with this disorder experience negative emotions, such as anger, hatred or disgust, when they hear specific sounds. These could be slurping, eating, drinking, breathing, yawning, whistling or saying certain consonants.
Sufferers may suffer tachycardia, muscle tension and sweating, and can develop intense anxiety and avoidance behaviour, which can lead to decreased socialisation. Some people are compelled to mimic what they hear, which can reduce their symptoms.
The illness has not be classified as a discrete disorder in the World Health Organization’s International Classification of Diseases (ICD-10), but studies suggest that it may be due to abnormal assessment of neural signals in the anterior cingulate cortex and insular cortex. These cortices are the hub for processing anger, pain and sensory information and are also implicated in Tourette’s syndrome.
The prevalence of misophonia is unknown, but studies report an incidence of up to 60% among tinnitus sufferers. It has also been linked to obsessive-compulsive disorder, anxiety and depression.
Misophonia should not be confused with phonophobia, which is the fear of loud sounds such as fire alarms or balloons bursting. Phonophobia is often the symptom of hyperacusis – over-sensitivity to certain frequencies and volume ranges of sound – which can be caused by damage to the inner ear.
Cochlear hyperacusis causes ear pain and intolerance to sounds that most people don’t notice or consider unpleasant, and can cause panic attacks. People with vestibular hyperacusis experience dizziness, nausea or loss of balance on hearing sounds at certain pitches.
The most common cause of hyperacusis is overexposure to excessively loud noise. But other causes include Lyme disease, Ménière’s disease, Bell’s palsy, multiple sclerosis, systemic lupus erythematosus, adverse drug reactions and MAOI discontinuation syndrome.